Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 75, NWS Pueblo, CO

July 9, 1998Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 9, 1998, 4:31 PM MDT for Crowley County, Colorado. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1998, 4:31 PM MDT (22:31 UTC)
Expired
Jul 9, 1998, 5:35 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Crowley County, CO

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:45 PM MDTThunderstorm Wind 52Ordway, CO
Jul 9, 5:20 PM MDTThunderstorm Wind 52Ordway, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS1 KPUB 092232 RRA
SVRPUB
COC025-092335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT THU JUL 9 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 535 PM MDT

* AT 430 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES WEST OF ORDWAY
  MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 96
THROUGH 535 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PW/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 2:10 PM MDT, 2 hours 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT THU JUL 9 1998

FORECAST CHALLENGE TONIGHT WILL AGAIN BE THUNDERSTORM COVERAGE AND AREAS
OF HEAVY RAIN.  PRECIPITABLE WATER VALUES OVER SRN CO ABOUT AS HIGH AS
THEY HAVE BEEN IN THE PAST FEW DAYS WITH AMOUNTS RANGING FROM 1.1 TO
1.4 INCHES.  WATER VAPOR LOOP SHOWING S/WV APPROACHING FROM WRN NM WHILE
DRY PUNCH HAS INVADED SE CORNER OF THE STATE ENHANCING CONVECTIVE
INSTABILITY.  THE SE PLAINS/FTHLLS HAVE BEEN CONSIDERABLY MORE CLOUD FREE
TODAY THAN PAST FEW DAYS...ALLOWING TEMPERATURES TO WARM AND INCREASING
INSTABILITY.  HEALTHY CONVECTION DEVELOPING ALONG THE SRN FTHLLS FROM
WALSENBURG TO TAD AND ALSO OVER THE RAMPART RANGE/PALMER DIVIDE AREA.
THE MODELS ARE SHOWING FAIRLY PERSISTENT POSITIVE MOISTURE FLUX
CONVERGENCE THIS AFTERNOON ALONG THE MTNS FROM COS SWRD TO TAD.  WITH
FAIRLY LOW FLASH FLOOD GUIDANCE OVER EL PASO COUNTY TONIGHT AND RELATIVELY
LIGHT STEERING WINDS ALOFT AS WELL AS HIGHER THAN NORMAL PRECIPITABLE
WATER VALUES...WILL INCLUDE NRL EL PASO COUNTY IN A FLASH FLOOD WATCH
FOR THIS EVENING AFTER COORDINATION WITH DENVER.  WILL CONTINUE FLASH
FLOOD WATCH FOR SE COUNTIES TONIGHT.  MODEL SOUNDINGS AND MODIFIED
DDC SOUNDING FOR FAR SE PLAINS SHOWS THE SE PLAINS STILL CAPPED.
THE MODELS ARE ALSO SHOWING NEGATIVE MOISTURE FLUX CONVERGENCE IN THESE
AREAS THIS AFTERNOON BUT BECOMING POSITIVE THIS EVENING.  WITH
TEMPERATURES SOARING INTO THE LOWER 90S AND DEWPOINTS HOLDING IN THE
UPPER 50S/LOWER 60S STILL BELIEVE SCATTERED CONVECTION WILL DEVELOP
OVER HIGH TERRAIN OF ERN LAS ANIMAS COUNTY AND DEVELOP EWRD INTO REST
OF THE WATCH AREA THIS EVENING.  ERN LAS ANIMAS COUNTY AND BACA COUNTY
HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS SO THE GROUND IS LIKELY NEAR
SATURATION.  WILL CONTINUE WITH LIKELY POPS THIS EVENING WITH CLOUDS
DECREASING LATE.  SEVERE CHANCES APPEAR MINIMAL WITH WET BULB ZEROS
ABOVE 90l00 FEET.  BEST CHANCE APPEARS TO BE WITH INITIAL CONVECTION OVER
FAR SE WITH DRYING ALOFT ENHANCING CONVECTIVE INSTABILITY THERE.   SR

In the hours before

Special weather statement, Jul 9, 10:50 AM MDT, 5 hours 41 minutes before
COZ060>081-100600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1050 AM MDT THU JUL 9 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST COLORADO THIS
AFTERNOON AND TONIGHT...

A WEATHER DISTURBANCE WILL MOVE INTO SOUTHEAST COLORADO THIS AFTERNOON
AND EVENING...AND HELP GENERATE THUNDERSTORMS.

ABUNDANT MOISTURE REMAINS OVER THE AREA AND THE WINDS ALOFT ARE
RELATIVELY LIGHT.  THIS ENVIRONMENT WILL HELP GENERATE AND SUSTAIN
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST PLAINS.  IN ADDITION...RECENT HEAVY
RAINFALL OVER PORTIONS OF SOUTHEAST COLORADO HAVE SATURATED THE SOIL
AND THEREFORE INCREASED THE RISK OF RAPID RUNOFF AND FLASH FLOODING
...MAINLY OVER LAS ANIMAS...BACA...PROWERS AND BENT COUNTIES.
THUS...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
THIS AREA.

THE ENVIRONMENT IS ALSO FAVORABLE FOR MORE A MORE ORGANIZED
THUNDERSTORM SYSTEM TO FORM THIS AFTERNOON OR TONIGHT OVER THE
SOUTHEAST PLAINS.  THUS...THE FLASH FLOOD WATCH MAY HAVE TO BE
EXPANDED TO INCLUDE MORE OF SOUTHEAST COLORADO LATER TODAY.
OTHERWISE...COLORADO REMAINS IN A TROPICAL AIRMASS AND LOCALLY HEAVY
RAIN IS POSSIBLE JUST ABOUT ANYWHERE IN SOUTH CENTRAL AND SOUTHEAST
COLORADO.

SEVERE THUNDERSTORMS WILL BE ISOLATED AND SPOTTER ACTIVATION WILL
LIKELY NOT BE NEEDED TODAY.  THE MAIN THREAT FROM THUNDERSTORMS TODAY
WILL BE HEAVY RAIN AND SPOTTERS WITH RAIN GAGES ARE ENCOURAGED TO
REPORT HEAVY RAINFALL.

ANY REPORTS OF FLOODING OR SEVERE WEATHER CAN BE RELAYED TO THE
NATIONAL WEATHER SERVICE THROUGH LOCAL LAW ENFORCEMENT OFFICIALS...IF
NECESSARY.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:46 PM MDTSevere Thunderstorm WarningPUBBaca59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.